Aspirational preferences and their representation by risk measures

Journal Article (Journal Article)

We consider choice over uncertain, monetary payoffs and study a general class of preferences. These preferences favor diversification, except perhaps on a subset of sufficiently disliked acts over which concentration is instead preferred. This structure encompasses a number of known models (e.g., expected utility and several variants under a concave utility function). We show that such preferences share a representation in terms of a family of measures of risk and targets. Specifically, the choice function is equivalent to selection of a maximum index level such that the risk of beating the target at that level is acceptable. This representation may help to uncover new models of choice. One that we explore in detail is the special case when the targets are bounded. This case corresponds to a type of satisficing and has descriptive relevance. Moreover, the model is amenable to large-scale optimization. © 2012 INFORMS.

Full Text

Duke Authors

Cited Authors

  • Brown, DB; De Giorgi, E; Sim, M

Published Date

  • November 1, 2012

Published In

Volume / Issue

  • 58 / 11

Start / End Page

  • 2095 - 2113

Electronic International Standard Serial Number (EISSN)

  • 1526-5501

International Standard Serial Number (ISSN)

  • 0025-1909

Digital Object Identifier (DOI)

  • 10.1287/mnsc.1120.1537

Citation Source

  • Scopus